Cutaneous reactions after COVID-19 messenger RNA (mRNA) vaccination have been regularly reported. A recent registry-based study identified a variety of patterns when skin rashes present following vaccination. In the results, this study observed that out of 803 reported vaccine reactions, 58 (7%) cases had biopsy reports available for review. These cutaneous reactions ranged from robust papules (red raised bumps) with overlying crust, to pityriasis rosea-like eruptions, to pink papules with fine scale. Pityriasis rosea is a scaly pink flat patchy condition seen on the trunk and extremities, typically following an upper respiratory infection. Other statistically significant rashes included bullous pemphigoid-like (n = 12), dermal hypersensitivity (n = 4), herpes zoster (n = 4), lichen planus-like (n = 4), pernio (n = 3), urticarial (n = 2), neutrophilic dermatosis (n = 2), leukocytoclastic vasculitis (n = 2), morbilliform (n = 2), delayed large local reactions (n = 2), erythromelalgia (n = 1), and other (n = 5).
The authors of this study are proposing the term “V-REPP” (vaccine-related eruption of papules and plaques) to encompass all the different rashes presented following COVID-19 vaccination.
Over 10 billion doses of COVID-19 vaccines have been administered globally. The Moderna and Pfizer-BioNTech vaccines have been reported to cause a variety of adverse dermatologic side effects, including delayed large local reactions, local injection site reactions, urticaria, morbilliform reactions, erythromelalgia, zoster, pernio, and cosmetic filler reaction. The Johnson and Johnson vaccine reported only local injection site reactions during clinical trials. The Oxford-AstraZeneca vaccine reported local injection site reactions and 1 case each of psoriasis, rosacea, vitiligo, and Raynaud’s syndrome during clinical trials.
From December 2020, the international COVID-19 dermatology registry was established in collaboration with the American Academy of Dermatology and the International League of Dermatological Societies. The registry found that of the 803 cases, vaccine manufacturers were split as follows: 69% Moderna, 25% Pfizer, 1% Johnson and Johnson, 0.6% Oxford-AstraZeneca, and 4.4% were unspecified. Cases of cutaneous reaction were reported by dermatologists, other physicians, midlevel providers, nurses, and other health care providers. 78 providers indicated that a skin biopsy was performed and this study reviewed 58 complete biopsy reports. The median age of the patients was 61 years, with 62% being women and 75% being white. The majority of skin biopsies were reported by dermatologists. The breakdown of vaccine manufacturers for patients biopsied was: 46% Moderna, 42% Pfizer, 1.7% Johnson and Johnson, 1.7% Oxford-AstraZeneca, and 8.6% unspecified. For vaccines that required at least 2 doses, 55% of the biopsy reports were taken following the first dose. Eight patients who were biopsied were not planning to return for the second dose due to the severity of their cutaneous reaction.
At the time of publication, all V-REPP eruptions were still ongoing, thus the natural history of cutaneous reaction cannot be determined. The median time to V-REPP was 12 days after COVID-19 vaccination with robust V-REPP occurring at a median of 5.5 days post-vaccination and lasting up to 49 days at the time of reporting. Mild V-REPP occurred a median of 16 days post-vaccination, lasting up to 18 days and with 50% ongoing at the time of reporting. Moderate V-REPP was seen a median of 13 days after vaccination and lasted up to 90 days, with 88% ongoing at the time of reporting.
While it is understandable that cutaneous reactions would lead to hesitation to return for future vaccine doses, it is important that patients and providers recognize that in 2-dose vaccines, anaphylaxis or severe adverse events did not occur with the second dose.
Rashes can occur after COVID-19 vaccines 1-3 weeks after receiving the vaccine and can last weeks to months. Generally, they do not require interruption in receiving the second vaccine for 2-dose vaccines. Information is not available yet concerning rashes after receiving a 3rd or “booster” vaccine. Also, information is not available on receiving different vaccines from different manufacturers.
Additional Notes From Dr. Kaplan
In my practice, these rashes are treatable but tend to be stubborn and recurrent due to the upregulation of the immune system. An additional observation is an exaggerated reaction to insect bites. Both a more exuberant reaction, one that lasts longer, and tends to be resistant to treatment.